Pet poison of the week – Beta Blockers

PET POISON OF THE WEEK – BETA BLOCKERS
Poisonous to: Cats, Dogs
Level of toxicity: Generally moderate to severe
Common signs to watch for:
• Nausea
• Vomiting
• Weakness
• Collapse
• Slowed heart rate
• Lethargy
Beta-blockers are a common type of heart medication used in both human and veterinary medicine for heart disease and for blood pressure regulation. While beta-blockers are commonly used in cats and dogs, accidental overdose can result in severe, life-threatening poisoning due to the drug’s narrow margin of safety. This means that only a small amount of the drug can result in severe poisoning. Overdose can result in heart failure, a very slowed heart rate, severe hypotension (low blood pressure), and secondary acute kidney failure. Aggressive and immediate treatment must be initiated, and includes decontamination, heart and blood pressure monitoring, aggressive IV fluids, blood work monitoring, and symptomatic supportive care. With severe toxicosis, the use of high-dose insulin therapy or intravenous lipid emulsion can be used.
If you think your dog or cat were poisoned by a beta-blocker heart medication, call your veterinarian or Pet Poison Helpline immediately for life-saving treatment advice.
Poison type: Medications
Alternate names: cardiac medication, heart medication, atenolol, carvedilol, esmolol, labetalol, metoprolol, nadolol, nebivolol, propranolol, sotalol, timolol

TELEPHONE YOUR VET ASAP
REMEMBER PREVENTION IS BETTER THAN THE CURE

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s